Kansas, 2008

Flooding in Kansas, March 18 to 20, 2008

March 18 to 20, 2008 · NWS EAX · 2 events in 2 counties and zones

A frontal boundary and an associated upper level storm system, caused heavy rain and minor river flooding, on the Marais Des Cygnes River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary and an associated upper level storm system, caused heavy rain and minor river flooding, on the Marais Des Cygnes River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 18, 8:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 18, 8:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT TUE MAR 18 2008

.DISCUSSION...

WILL HOLD ONTO CLOUD COVER A BIT LONGER OVERNIGHT AND USE PASSAGE OF
MID LEVEL TROUGH AS CLEARING LINE. ALSO NOTICED STRATUS/STRATOCU
DECK OVER IA IS SLIDING SSE INTO NORTHERN MO WHICH WILL PROLONG THE
CLOUD COVER OVER THE NORTHEASTERN CWA FOR ENTIRE NIGHT. ALSO
ADJUSTED TEMPERATURES UPWARDS BY A FEW DEGREES. LEFT A VERY NARROW
STRIP OF LOW END POPS ACROSS FAR SOUTHEASTERN CWA.

MJ

&&

.PREV DISCUSSION...
/400 PM CDT TUE MAR 18 2008/
SHORT RANGE (TONIGHT THROUGH THURSDAY NIGHT...

AS CUT OFF LOW OVER TEXAS BEGINS TO WEAKEN AND LIFT NORTHEAST
TONIGHT...IT SHOULD BEGIN TO MERGE WITH THE NORTHERN STREAM SHORT
WAVE THAT WILL BE SITUATED ACROSS IOWA AND NORTHWEST MISSOURI BY 12Z
WEDNESDAY. THE EFFECT OF THE APPROACHING NORTHERN STREAM WAVE TODAY
HAS BEEN TO HELP FOCUS THE BETTER MOISTURE WELL SOUTH OF THE
FORECAST REGION IN VICINITY OF SURFACE AND 850 MB FRONTS NOW
SITUATED IN SOUTHEAST MISSOURI. THIS HAS LEFT THE FORECAST AREA ON
THE EDGE OF THE PRECIPITATION SHIELD TODAY...AND SHOULD CONTINUE TO
SEE A GRADUAL SHIFT FURTHER TO THE SOUTHEAST TONIGHT AS THE UPPER
LEVEL FEATURES MOVE EAST. BIG QUESTION IS HOW QUICKLY AND HOW FAR TO
THE SOUTHEAST THE CLEARING CAN TAKE PLACE. CLEARING THIS AFTERNOON
HAS BEEN PRETTY COINCIDENT WITH PASSAGE OF 700 MB TROUGH...BUT
LOOKING AT MODELS...THEY HOLD ONTO LOW LEVEL MOISTURE ACROSS
SOUTHEAST HALF OF FORECAST AREA THROUGH THE NIGHT...SO WILL KEEP
MOSTLY CLOUDY CONDITIONS IN THOSE AREAS THROUGH WEDNESDAY MORNING.
WHERE SKIES DO CLEAR...HAVE SOME CONCERNS OF FOG DEVELOPMENT WITH
THE WET GROUND. HOWEVER...WINDS JUST ABOVE THE BOUNDARY LAYER SHOULD
STAY UP AT 25 TO 30 KTS OVERNIGHT...WHICH SHOULD KEEP SOME MIXING
GOING ON.  HOWEVER...THE LOWER LYING AREAS THAT TRULY DECOUPLE MAY
SEE FOG...SO WILL MENTION PATCHY FOG IN NORTHWEST THIRD OF FORECAST
AREA FOR LATE TONIGHT AND EARLY ON WEDNESDAY.

ON WEDNESDAY...AREA WILL BE UNDER A NORTHWEST FLOW WITH A WEAK
MOISTURE STARVED SHORT WAVE EXPECTED TO BE DROPPING SOUTHEAST ACROSS
THE DAKOTAS. EXPECT THE EFFECT OF THIS WAVE WEDNESDAY NIGHT TO STAY
NORTH OF THE FORECAST AREA...AS UPPER RIDGE BEGINS TO BUILD IN THE
CENTRAL PLAINS.

THE UPPER RIDGING SHOULD MOVE ACROSS THE FORECAST AREA ON THURSDAY.
SURFACE LOW PRESSURE WILL BE DEVELOPING IN THE HIGH PLAINS OF KANSAS
BY AFTERNOON IN RESPONSE TO THE NEXT SHORT WAVE MOVING OUT OF THE
NORTHERN ROCKIES. THESE PRESSURE FALLS SHOULD HELP TO STRENGTHEN A
SOUTHERLY RETURN FLOW ACROSS THE FORECAST AREA ON THURSDAY WITH A
WARM FRONT BECOMING PARALLEL TO THE UPPER FLOW ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. WILL RAISE AFTERNOON TEMPERATURES
SOUTH OF THIS WARM FRONT.

PC

MEDIUM RANGE (FRIDAY-TUESDAY)...

FAIRLY ACTIVE EXTENDED PERIOD AS A FAST MOVING FLOW REGIME WILL
DOMINATE THE REGION.

SEMI ZONAL FLOW PATTERN WILL START THE WEEKEND WITH THE FIRST OF THE
UPPER WAVES TO AFFECT THE AREA ON ITS WAY OUT BY FRIDAY. KEPT SLIGHT
CHC MENTION OF RAIN DURING THIS TIME FRAME WITH HIGHER CHANCES
ACROSS THE NORTHEAST CWA...MAINLY FOR AREAS IN CLOSER PROXIMITY TO
THE MAIN VORT MAX. THIS WAVE SHOULD MOVE FAIRLY QUICKLY OFF TO THE
EAST AS THE NEXT SYSTEM PUSHES ACROSS THE PACIFIC NORTHWEST AND INTO
THE CENTRAL PLAINS BY SATURDAY MORNING. THIS SHOULD PRESENT THE AREA
WITH A CHANCE OF PRECIPITATION FOR THE SATURDAY AFTERNOON THROUGH
SUNDAY TIME FRAME. INITIALLY...TEMPERATURES SHOULD BE SUPPORTIVE OF
ALL RAIN. HOWEVER...AS THE ATMOSPHERIC COLUMN COOLS SUFFICIENTLY BY
SATURDAY NIGHT...A CHANGE OVER TO SNOW WILL CERTAINLY BE POSSIBLE.
THIS STILL A WAYS OUT AND DIDNT GET TOO SPECIFIC AT THIS
TIME...KEEPING A GENERAL RAIN/SNOW MIX ACROSS MOST AREAS.

BY MONDAY...THE EURO ADVERTISES ANOTHER FAST MOVING SYSTEM TO DIVE
INTO THE PLAINS AND AFFECT THE AREA BY TUESDAY INTO WEDNESDAY.
OPERATIONAL GFS LESS AGGRESSIVE WITH THIS SYSTEM...HOWEVER GFS
ENSEMBLE MEAN INDICATES SOME SIGN OF THE SAME WAVE THE EURO
ADVERTISES. THEREFORE...INTRODUCED POPS INTO THE MON NIGHT/TUES TIME
FRAME TO ACCOUNT.

DEROCHE
&&

.AVIATION...

FOR THE 00Z TAF...NORTHERN EDGE OF EXTENSIVE HIGH LEVEL CLOUDINESS
WILL CONTINUE ACROSS ALL BUT FAR NORTHWEST MO THROUGH MOST OF THE
NIGHT. SO VFR CONDITIONS WILL PREVAIL DURING THIS TIME. AS HIGHER
CLOUDS SCATTER OUT LATE TONIGHT MVFR FOG IS EXPECTED TO FORM. COULD
SEE SURFACE VISIBILITIES REDUCED TO 1SM AT TIMES AT STJ. AFTER 14Z
LITTLE IF ANY CLOUD COVER AND VFR VISIBILITIES FOR THE REST OF THE
FORECAST.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 18, 12:06 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE MAR 18 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DURING THE AFTERNOON AND EVENING HOURS...PERIODS OF RAIN WILL
CONTINUE TO AFFECT AREAS ALONG AND SOUTH OF A LINE FROM BLUE MOUND
KANSAS TO BUTLER...CLINTON...SEDALIA AND BOONVILLE MISSOURI. THE RAIN
IS NOT EXPECTED TO BE HEAVY...BUT WILL KEEP RIVERS AND CREEKS RUNNING
HIGH ACROSS THIS REGION.

NUMEROUS FLOOD WARNINGS REMAIN IN EFFECT DUE TO THE HEAVY RAINFALL
THAT OCCURRED ON MONDAY. SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO BE MOVING ACROSS IOWA AND MISSOURI
SATURDAY NIGHT AND INTO SUNDAY. IT APPEARS THIS SYSTEM MAY BE COLD
ENOUGH TO PRODUCE SNOW IN THE OUTLOOK AREA...ALTHOUGH IT IS TOO EARLY
TO PINPOINT ANY AMOUNTS THAT MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Linn

When
March 18, 10:45 PM CST to March 20, 9:25 AM CST
Where
Linn County, 2.95 mi WNW of La Cygne to 1.01 mi W of La Cygne
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.365, -94.801

The Marais Des Cygnes River at La Cygne crested at 26.11 feet, or 1.11 feet above flood stage.

Flood, Miami

When
March 18, 11:15 PM CST to March 19, 4:37 AM CST
Where
Miami County, 2.02 mi ESE of O Brien to 0.59 mi ESE of O Brien
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.514, -94.983

The Marais Des Cygnes River at Osawatomie crested at 28.06 feet, or 0.06 of a foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88054, 88055.